Iowa, 2023

Damaging Wind in Iowa, June 2, 2023

June 2, 2023 · NWS DVN · 1 event in 1 county or zone

Scattered thunderstorms moved over Iowa, Missouri, and western Illinois the afternoon of June 2nd. A few of these produced localized downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms moved over Iowa, Missouri, and western Illinois the afternoon of June 2nd. A few of these produced localized downburst winds. Burlington Iowa saw a strong wind gust from one of these storms, that reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 2, 1:44 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 2, 1:44 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
244 PM CDT Fri Jun 2 2023

.SHORT TERM...(This evening through Saturday)
Issued at 207 PM CDT Fri Jun 2 2023

Key Messages:

1. Convection will diminish this evening with the loss of daytime
heating.

2. Above normal temperatures continue through Saturday.

Discussion:

High pressure is passing to our north across northern Wisconsin
and Minnesota with a stalled frontal boundary draped across
southern southeastern Canadda. Scattered showers and isolated
thunderstorms have developed this afternoon as temperatures have
warmed into the upper 80s to lower 90s which is above the
convection temperatures of 89 degrees. Sites that currently have
showers and storms nearby have cooled temperatures into the upper
70s to mid 80s. Diurnally driven showers and thunderstorms will
slowly dissipate this evening with the loss of daytime heating.

High pressure at the surface and aloft will drift westward into
the Red River Valley of the north through 00 UTC Sunday. This will
bring quiet weather to the area Friday night through Saturday. Winds
at the surface will turn to the east and pull lower dewpoints
into the area. Dewpoints are forecast to drop into the mid to
upper 50s. High temperatures on Saturday will be in the upper 80s
to mid 90s. Low temperatures will be 60 to 65 degrees.

.LONG TERM...(Saturday night through Friday)
Issued at 207 PM CDT Fri Jun 2 2023

Key messages:

1) Above normal temperatures through early next week, then cooler.

2) Small chance for rain.

3) Drought conditions may intensify/expand.

Details:

Saturday night through Monday: High pressure surface/aloft across
the upper Midwest and will keep our area hot, with the possibilty
of diurnally driven scattered showers and isolated thunderstorms.
Highs will be in the upper 80s to mid 90s with lows in the upper
50s to mid 60s. With a northeast wind, this will keep dewpoints
remarkably on the comfortable side, only in the lower to mid 50s.
Bottom line: while the afternoon and evening will feel hot, at
least the humidity will be tolerable.

Monday night through Thursday: models similar in developing a
deep trough/closed low in the northeast part of the country (Great
Lakes and New England). This changes the pattern to a northerly
flow aloft sending a backdoor cold front into our area late Monday
into Tuesday. There could be a small chance of rain with the
front, but thereafter, the dry outlook continues. Temperatures
appear to be refreshingly cooler with highs in the upper 70s to
lower 80s, and lows in lower to mid 50s. However, temperatures
will be warming right back up by next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Jun 2 2023

Satellite shows cumulus developing across much of the area early
this afternoon. As they develop further, expected scattered
showers and isolated thunderstorms to develop across the area and
continue until around 00 UTC when coverage will diminish. TAFs
will remain VFR with convective clouds around 6kft but MVFR
visibilities are possible in -TSRA or -SHRA if they impact a TAF
site. Winds will become light and variable overnight with
diurnally driven cumulus redeveloping after 15 UTC on Saturday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Cousins
LONG TERM...Cousins/Haase
AVIATION...Cousins
Hazardous weather outlook, Jun 2, 2:42 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 AM CDT Fri Jun 2 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This morning, isolated slow moving thunderstorms will produce
locally heavy downpours and lightning.

Scattered, slow moving thunderstorms are expected this afternoon
and evening. The strongest storms could produce small hail, gusty
winds, and localized heavy downpours which may lead to ponding of
water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

In the hours before

Special weather statement, Jun 2, 1:59 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
259 PM CDT Fri Jun 2 2023

ILZ015-016-022030-
Rock Island IL-Henry IL-
259 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of south central Rock
Island and west central Henry Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warner, or near Moline, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coal Valley around 305 PM CDT.
  Moline around 315 PM CDT.

Other locations in the path of this storm include Milan.

This includes the following highways...
 Interstate 74 in Illinois between mile markers 3 and 9, and between
mile markers 12 and 13, and near mile marker 15.
 Interstate 280 between mile markers 17 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 9032 4134 9037 4137 9059 4150 9048
TIME...MOT...LOC 1958Z 102DEG 11KT 4140 9042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

McClure

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Des Moines

When
June 2, 1:59 PM CST
Where
Des Moines County, (Brl)burlington Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.780, -91.130

Burlington Iowa's airport reported a severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100362.